Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2002, 2:58 PM CDT for 4 counties in Wisconsin. It was in force for 62 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 2:58 PM CDT (19:58 UTC)
- Expired
- Jul 21, 2002, 4:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Ashland County, WI, Iron County, WI, Price County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:01 PM CDT | Hail 1 | Glidden, WI | |
| Jul 21, 3:01 PM CDT | Thunderstorm Wind 50 E | Glidden, WI | Numerous trees and power lines were blown down. |
| Jul 21, 3:10 PM CDT | Hail 1.75 | Exeland, WI | |
| Jul 21, 3:35 PM CDT | Thunderstorm Wind 50 E | Mercer, WI | Numerous trees and power lines were blown down. |
| Jul 21, 3:42 PM CDT | Hail 0.88 | Phillips, WI | A few trees were also blown down. |
| Jul 21, 4:05 PM CDT | Thunderstorm Wind 50 E | Fifield, WI | Numerous trees were blown down and blocking Hwy 70. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2410 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:20 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 21, 2:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT SUN JUL 21 2002 TWO DISTINCT BOUNDARIES MOVING THROUGH FORECAST AREA THIS AFTERNOON. FIRST BOUNDARY EXTENDS ACROSS LAKE SUPERIOR TO NORTH OF TWIN CITIES. THE SECOND BOUNDARY IS THE COLD FRONT...WHICH EXTENDS FROM NEAR ELY TO BRAINERD. A FEW BREAKS AHEAD OF THE FRONT WILL ALLOW THUNDERSTORMS TO CONTINUE TO DEVELOP. MAIN STRONG TO SEVERE STORM THREAT WILL BE AHEAD OF THE FIRST BOUNDARY OVER NORTHWEST WISCONSIN. THE ATMOSPHERE AHEAD OF THIS FEATURE IS VERY WARM AND MOIST...RESULTING IN GREATEST INSTABILITY AS NOTED WITH GOES CAPES OVER 5000 AND LIFTED INDICES OF MINUS 9. IF ANY STRONG OR SEVERE STORMS DO DEVELOP THEY WILL LIKELY BE THIS AFTERNOON...SO WILL ONLY MENTION POSSIBILITY OF HEAVY RAIN THIS EVENING IN NORTHWEST WISCONSIN ZONES. BEHIND THE FRONT THE ATMOSPHERE QUICKLY DRIES OUT ...BUT SATURATED GROUND LIKELY TO PRODUCE PATCHY FOG MONDAY MORNING. MODELS IN GOOD AGREEMENT INTO TUESDAY KEEPING THE AREA IN DRY NORTHWEST FLOW ALOFT WITH TEMPERATURES SLIGHTLY BELOW NORMAL. Beltz .DLH...NONE.
In the hours before
Special weather statement, Jul 21, 9:30 AM CDT, 5 hours 28 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 930 AM CDT SUN JUL 21 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING FOR NORTHWEST WISCONSIN AND EAST CENTRAL MINNESOTA... HAZARD... DAMAGING WINDS AND LARGE HAIL. DISCUSSION... THUNDERSTORMS MOVING NORTHEAST ALONG A COLD FRONT FROM GRAND MARAIS TO WALKER THIS MORNING MAY STILL PRODUCE STRONG GUSTY WINDS AS THEY MOVE INTO THE ARROWHEAD REGION. THIS AFTERNOON THE ATMOSPHERE BECOMES VERY UNSTABLE SOUTH OF THE COLD FRONT OVER NORTHWEST WISCONSIN AND MINNESOTA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AND BECOME MORE WIDESPREAD AS THEY MOVE INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION IS REQUESTED THIS MORNING FOR NORTHEAST MINNESOTA AND MAY BE REQUIRED AGAIN AFTER NOON FOR NORTHWEST WISCONSIN AND NORTHEAST MINNESOTA. .END BELTZ
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:12 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing, Pine | 63 min |
| Jul 21, 12:13 AM CDT | Tornado Warning | DLH | Pine | 62 min |
| Jul 21, 12:24 AM CDT | Tornado Warning | DLH | Pine | 51 min |
| Jul 21, 7:11 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 49 min |
| Jul 21, 3:53 PM CDT | Severe Thunderstorm Warning | DLH | Iron, Price | 52 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.